Puerto Rico, 2011Damaging Winds in Puerto Rico, September 9, 2011
September 9, 2011 · NWS SJU · 3 events in 3 counties and zones
An upper level trough combined with daytime heating and local effects to produced strong thunderstorms across the southwest and west sections of Puerto Rico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough combined with daytime heating and local effects to produced strong thunderstorms across the southwest and west sections of Puerto Rico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 9, 11:45 AM AST, 2 hours 55 minutes earlier.
Area forecast discussion, Sep 9, 11:45 AM AST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1145 AM AST FRI SEP 9 2011
.UPDATE...NO CHANGES WERE MADE TO THE CURRENT FORECAST.
&&
.DISCUSSION...AT 1100 AM AST...1500 UTC...THE CENTER OF TROPICAL STORM MARIA WAS
LOCATED NEAR LATITUDE 14.2 NORTH...LONGITUDE 57.5 WEST. MARIA IS
MOVING TOWARD THE WEST-NORTHWEST NEAR 17 MPH...28 KM/H...AND THIS
MOTION IS EXPECTED TO CONTINUE DURING THE NEXT DAY OR SO. ON
THE FORECAST TRACK...THE CENTER OF MARIA WILL REACH OUR AREA BY
SATURDAY NIGHT.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS ALL TAF
SITES THROUGH ABOUT 09/17Z. MVFR CONDITIONS IN SCT TSRA SHOULD BE
EXPECTED ACROSS TJMZ/TJPS AND POSSIBLE TJSJ BTW 09/17Z-09/22Z. THE
CENTER OF MARIA WILL BE NEAR THE U.S. VIRGIN ISLANDS AND PUERTO
RICO BY SATURDAY NIGHT.
&&
.PREV DISCUSSION... /ISSUED 737 AM AST FRI SEP 9 2011/
SYNOPSIS...TROPICAL STORM MARIA IS EXPECTED TO MOVE WEST NORTHWEST
DURING THE NEXT 24 TO 36 HOURS. ON THIS FORECAST TRACK...THE CENTER
OF MARIA WILL BE NEAR THE U.S. VIRGIN ISLANDS...CULEBRA AND
VIEQUES...AND EASTERN PUERTO RICO BY SATURDAY NIGHT.
DISCUSSION...AN OVERALL DRIER WEATHER PATTERN IS EXPECTED ACROSS
THE LOCAL AREA TODAY THROUGH EARLY TONIGHT. HOWEVER...STILL EXPECT
SOME DIURNALLY INDUCED CLOUDINESS...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS THIS AFTERNOON OVER THE CENTRAL AND WESTERN INTERIOR
AND WEST SECTIONS OF PUERTO RICO. THEREAFTER...THE LOCAL WEATHER
WILL BE DICTATED BY T.S. MARIA. BASED ON THE LATEST TROPICAL CYCLONE
FORECAST...MARIA IS EXPECTED TO MOVE GENERALLY WEST NORTHWEST FOR
THE NEXT 24 TO 36 HOURS. THIS WOULD BRING THE CENTER OF MARIA
VERY NEAR THE U.S. VIRGIN ISLANDS...CULEBRA...VIEQUES AND PUERTO
RICO SATURDAY AFTERNOON AND NIGHT THROUGH EARLY SUNDAY. AT 5 AM
AST...A TROPICAL STORM WARNING IS NOW IN EFFECT FOR ALL OF THE
U.S. VIRGIN ISLANDS...AND A TROPICAL STORM WATCH REMAINS IN EFFECT
FOR CULEBRA...VIEQUES AND PUERTO RICO. PLEASE REFER TO THE LATEST
BULLETINS FROM NHC AND LOCAL STATEMENTS FROM YOUR NATIONAL WEATHER
SERVICE FORECAST OFFICE IN SAN JUAN FOR STORM RELATED INFORMATION.
ALTHOUGH IT IS STILL A BIT EARLY TO PIN DOWN EXACTLY...EXPECTED
IMPACTS FROM THIS EVENT COULD INCLUDE...STRONG AND DAMAGING
WINDS...LOCALIZED VERY HEAVY RAINFALL...FLASH AND RIVER
FLOODING...AND POTENTIAL POWER OUTAGES.
ALL LOCAL RESIDENTS AND VISITORS SHOULD CONTINUE TO CLOSELY MONITOR
THE PROGRESS OF TROPICAL STORM MARIA.
AVIATION....GENERALLY EXPECT PREVAILING VFR CONDITIONS ACROSS THE
LOCAL ISLANDS AND AT ALL TAF SITES THROUGH THE NEXT 18 TO 24
HOURS. HOWEVER...BRIEF MVFR CONDITIONS AND LOCAL MOUNTAIN
OBSCURATIONS ARE EXPECTED AGAIN THIS AFTERNOON OVER PARTS OF
CENTRAL AND WESTERN INTERIOR AND WEST PUERTO RICO IN SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS.
MARINE...MARINE CONDITIONS...MAINLY SEAS...WILL GRADUALLY
DETERIORATE LATER TODAY AND TONIGHT FROM SOUTHEAST TO NORTHWEST
AND THEN ALL CONDITIONS WILL WORSEN SIGNIFICANTLY SATURDAY AND
SATURDAY NIGHT THROUGH EARLY SUNDAY. PLEASE REFER TO THE LATEST
SJUCWFSJU FOR FORECAST DETAILS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 87 80 88 78 / 10 30 90 90
STT 83 82 82 81 / 10 40 100 100
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...TROPICAL STORM WATCH FOR CENTRAL INTERIOR-CULEBRA-EASTERN
INTERIOR-MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-
NORTHWEST-PONCE AND VICINITY-SAN JUAN AND VICINITY-
SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.
VI...TROPICAL STORM WARNING FOR ST CROIX-ST. THOMAS/ST. JOHN/ADJACENT
ISLANDS.
&&
23/12Hazardous weather outlook, Sep 9, 5:35 AM AST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
535 AM AST FRI SEP 9 2011
AMZ710>745-PRZ001>013-100945-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
535 AM AST FRI SEP 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
TROPICAL STORM MARIA IS EXPECTED TO APPROACH THE LOCAL REGION
SATURDAY AND DIRECT EFFECTS INCLUDING WINDS AND RAINS FROM THE
TROPICAL STORM SHOULD BE EXPECTED LATE ON SATURDAY AND EARLY ON
SUNDAY. CURRENT FORECASTS SUGGEST THAT PUERTO RICO WILL BE
DIRECTLY IN MARIAS PATH. RESIDENTS OF PUERTO RICO AND THE U.S.
VIRGIN ISLANDS SHOULD MAKE PREPARATIONS FOR TROPICAL STORM FORCE
WINDS AND LOCAL FLOODING. PLEASE SEE TROPICAL STORM MARIA LOCAL
STATEMENT FOR FURTHER DETAILS ON THOSE PREPARATIONS.
.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO CALL
FOR LOCAL FLOODING AND WINDS REPORTS.
AMZ715-725-VIZ001-002-100945-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
535 AM AST FRI SEP 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
TROPICAL STORM MARIA IS EXPECTED TO APPROACH THE LOCAL REGION
SATURDAY AND DIRECT EFFECTS INCLUDING RAINS AND WINDS FROM THE
TROPICAL STORM WILL ALSO BEGIN ON SATURDAY. CURRENT FORECASTS
SUGGEST THAT THE TERRITORY WILL BE DIRECTLY IN MARIAS PATH.
THEREFORE...A TROPICAL STORM WARNING HAS BEEN ISSUED FOR ALL OF
THE U.S. VIRGIN ISLANDS. RESIDENTS IN THE U.S. VIRGIN ISLANDS
SHOULD MAKE PREPARATIONS FOR TROPICAL STORM FORCE WINDS AND LOCAL
FLOODING. PLEASE SEE TROPICAL STORM MARIA LOCAL STATEMENT FOR
FURTHER DETAILS ON THOSE PREPARATIONS.
.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO CALL
FOR LOCAL FLOODING AND WINDS REPORTS.
In the hours before
Special weather statement, Sep 9, 2:20 PM AST, 20 minutes before
PRC023-067-083-093-097-121-125-153-091915-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
220 PM AST FRI SEP 9 2011
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 315 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
HORMIGUEROS...MARICAO...SABANA GRANDE...SAN GERMAN...YAUCO...LAS
MARIAS...CABO ROJO AND MAYAGUEZ
AT 213 PM AST...A STRONG THUNDERSTORM WAS MOVING WEST AT 20 MPH
ACROSS THESE MUNICIPALITIES. THIS THUNDERSTORM IS CAPABLE OF
PRODUCING STRONG GUSTY WINDS AND SMALL HAIL.
JJASpecial weather statement, Sep 9, 2:22 PM AST, 18 minutes before
PRC023-067-083-093-097-121-125-153-091915-
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
220 PM AST VIERNES 9 DE SPETIEMBRE DE 2011
EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO EN EFECTO HASTA
LAS 3:15 PM AST PARA LAS PERSONAS EN LOS SIGUIENTES MUNICIPIOS
EN PUERTO RICO
HORMIGUEROS...MARICAO...SABANA GRANDE...SAN GERMAN...YAUCO...LAS
MARIAS...CABO ROJO Y MAYAGUEZ
A LAS 2:13 PM AST...UNA TRONADA FUERTE SE ESTABA MOVIENDO HACIA EL
OESTE A 20 MPH A TRAVES DE ESTOS MUNICIPIOS. ESTA TRONADA ES CAPAZ
DE PRODUCIR VIENTOS FUERTES EN RAFAGAS Y GRANIZOS PEQUENOS.Thunderstorm Wind, Hormigueros
- When
- September 9, 2:40 PM AST
- Where
- Hormigueros County, Hormigueros to 1.73 mi E of Hormigueros
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 18.130, -67.120
Numerous trees and power lines were downed at Barrio Lavadero in the municipality of Hormigueros.
Thunderstorm Wind, Adjuntas
- When
- September 9, 4:30 PM AST
- Where
- Adjuntas County, Adjuntas to 3.69 mi SE of Adjuntas
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 18.170, -66.750
Downed trees were reported in the municipality of Adjuntas during a strong thunderstorm.
Thunderstorm Wind, Mayaguez
- When
- September 9, 4:50 PM AST
- Where
- Mayaguez County, 1.39 mi WNW of Mayaguez to 2.25 mi WNW of Mayaguez
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 18.206, -67.140
Downed trees were reported near the Mayaguez Mall Plaza and at Barrio El Miradero.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Virginia, September 9, 20111 death · 1 injured · 1 event
- Flash Flooding and Hail in Arizona, September 9, 2011$260,000 · 1.25 in hail · 6 events
- Damaging Winds in Arizona, September 9, 2011$55,000 · 50 kt wind · 2 events
- High Surf in Hawaii, September 9 to 12, 201116 events
- Flash Flooding and Hail in California, September 9 to 10, 2011$16,000 · 1 in hail · 5 events
- Lightning Strike in Colorado, September 9, 20111 injured · 1 event
- Flooding in Virginia, September 9, 20113 events
- Flash Flooding and Damaging Wind in Utah, September 9 to 10, 201155 kt wind · 3 events
- Waterspout in Gulf of Mexico, September 9, 20112 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 9, 20112 events
- Hail and Damaging Wind in Missouri, September 9, 2011$2,000 · 52 kt wind · 2 events
- Debris Flow and Hail in Arizona, September 9, 20111 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350169, 350170, 350181.